Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 18, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 26, 1997, 5:02 PM EDT for Martin County, Florida. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 1997, 5:02 PM EDT (21:02 UTC)
- Expired
- May 26, 1997, 5:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Martin County, FL
The radar
The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 5:20 PM EDT | Thunderstorm Wind | Hobe Sound, FL | Thunderstorm winds blew down trees and power lines and produced one inch hail in Hobe Sound. Falling trees damaged one home and hail cracked car windshields. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 9.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 893 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 262102 RRA SVRMLB FLC085-262145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 502 PM EDT MON MAY 26 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST FLORIDA ...MARTIN COUNTY AT 500 PM...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM DEVELOPIONG BETWEEN ST LUCIE INLET AND HOBE SOUND. THIS STORM WILL AFFECT HOBE SOUND AND JUPITER INLET AS IT MOVES SOUTHWARD ALOING THE COAST THROUGH 545 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. CRISTALDI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:52 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 26, 2:52 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 230 PM EDT MON MAY 26 1997 FIRST DEEP CONVECTIVE CELL OF THE DAY JUST BEGINNING TO PRODUCE CG LIGHTNING NNE OF MLB. ALTHOUGH DEGREE OF CLOUD BOUNDARY CONVERGENCE NOT ALL THAT IMPRESSIVE ON LATEST SATELLITE IMAGES...GIVEN HIGH INSTABILITY...COVERAGE SHOULD INCREASE NEXT SEVERAL HOURS. SEA BREEZE DEVELOPMENT NOT EXPECTED NORTH OF MELBOURNE...BUT STILL MAY DEVELOP FARTHER SOUTH BY LATE AFTERNOON AND MAXIMIZE CONVERGENCE IN THAT AREA. SMALL INLAND POPS OK THIS EVENING...WITH SCATTERED LINGERING SHOWERS/STORMS COASTAL COUNTIES FROM BREVARD SOUTH INTO EARLY 1ST PERIOD. LOW-LEVEL RIDGE AXIS OVER SOUTH FLORIDA WEAKENS TUESDAY AS NEW RIDGE BECOMES DOMINANT FROM APPALACHIANS TO THE PANHANDLE. AS A RESULT...STEERING FLOW VEERS TO N/NW AND WEAKENS WITH SURFACE FLOW BECOMING LIGHT. ALTHOUGH TEMPS ALOFT WILL WARM A FEW DEGREES OVER THE NEXT 24 HOURS...LOW-LEVEL MOISTURE WILL REMAIN PREVALENT AND LIGHT FLOW SHOULD ALLOW FOR DEVELOPMENT OF GOOD SEA BREEZE CONVERGENCE BOUNDARIES BOTH COASTS. CITRUS/LEVY COUNTY PORTION OF SEA BREEZE MAY EVEN BE ABLE TO PROPAGATE INLAND TO NW PORTION OF CWA AND COLLIDE WITH EAST COAST BREEZE. INSTVABILITY AND MESOSCALE CONVERGENCE SHOULD BE SUFFICIENT FOR GENERAL 30 POP LATE AFTERNOON TUESDAY. MAX/MIN TEMPS SHOULD REMAIN AT OR FEW DEGREES ABOVE CLIMO. SPRATT
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.